Anyone know about prednisone withdrawal?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Sep 2007
Total Posts : 12
   Posted 9/17/2007 6:51 PM (GMT -6)   
I have some questions about prednisone withdrawal, and hope someone can help me.  My 78 year old mother has been on and off prednisone for about 8 years for emphysema.  This past year she had a lung abcess on top of her COPD. Doctor had her on 40 mg in hospital and reduced her to 20 mg when he released her last Sunday.  He also had her on two antibiotics, which he cold turkeyed on Saturday because she was doing so well.  On Monday we found ourselves in the ER.  She was unable to get out of bed on Monday morning and her blood pressure was 183/70.  My mother NEVER had high blood pressure before.  Went to doctor on Tuesday. Put her back on Levaquin, and she improved somewhat.  Put her back on prednisone on Friday (40 mg - 4 days, 30 mg - 3 days, 20 mg - 3 days, 10 mg - 3 days) to try to get her back to where she was when she got out of hosptal. Well, it worked.  She was great Thursday and Friday - but Saturday and Sunday she was shakey and weak with a "fuzzy head."  Also complained of cramps in her legs.  She had just finished taking the 30 mg and was starting 20 when this happened.  I have been reading other posts about prednisone withdraw, and I think that the blood pressure spike and her shaking, weakness and fuzzy head have been caused by her going off prednisone.  I have told her what I have read, and she is thinking of going back on 30 mg for a few days then cutting down to 25 mg, 20mg, etc until she gets to 10.  Any comments or ideas would be really appreciated.  Thank you.

Veteran Member

Date Joined Apr 2005
Total Posts : 2346
   Posted 9/17/2007 7:41 PM (GMT -6)   
How long was she in the hospital for? You can be on pred for a week or so and you can just stop it without problems. She shouldn't have had any problem going from 40 to 20 if she wasn't at 40 for very long.....but I guess anything is possible. When I had pred. withdrawl (because a stupid nurse in the hospital told me I could take my 60 mg dose all at once instead of the 2 times a day I was taking it) I had a racing heart, was hard to breathe, and basically couldn't function. You can always try going back up and tapering slower....

New Member

Date Joined Sep 2007
Total Posts : 12
   Posted 9/18/2007 9:01 AM (GMT -6)   
She was in the hospital for about a week in late August on the 40 mg. They upped her from the 5 mg she was taking daily. When she was in the hospital in June, they started her out on 60 mg and then brought her down to 5 mg. She had shaking and weakness then, plus dizziness, but they attributed that to the very strong antibiotic she was on. She did pop it back to 30 mg, and is going to try tapering off 5 mg at a time instead of 10 mg to see if that makes it easier for her. She was better when I last talked to her last night. Thanks for your help.

Regular Member

Date Joined Aug 2007
Total Posts : 89
   Posted 9/18/2007 12:32 PM (GMT -6)   
I would say it could certainly be the Prednisone. I took Prednisone (30 mg) for 4 days and ended up having a reaction - my throat was tightening up and I couldn't breathe. Also some other wierd shaky/buzzing feelings. I tapered down for 2 days (10 mgs). It has been 3 weeks since I've been done and I still feel like I have the effects of it every once in a while. I have nights I can't sleep and get a goofy, shaky feeling periodically. Anyway, this stuff really affected me. Everyone is different. Good luck to your mom.

Dx'd CD in August 2007 - 42-yr-old wife and mom
Allergic to Entocort and Prednisone / Not sure what's next
Currently on Protonix, calcium and multi-vit; and Flovent (for asthma)

Veteran Member

Date Joined Oct 2006
Total Posts : 1991
   Posted 9/18/2007 1:39 PM (GMT -6)   
Sorry to hear about your mother. This is from my own experience; check to see if your mother was also on other steroids while in the hospital. I know I've received prednisone at the same time I was receiving IV steroids, and that made for rough side effects when I was released from the hospital.

Even if not, age can play into the severity of side effects too. My mother is of similar age and has a lot of problems with medication side effects. What would normally be minor turn into major problems for her. Many medications will have the opposite effect on the elderly.

I also have to take it slower on the tapers of prednisone, so she may be on the right track. It sounds like you're keeping a close check on things. I hope she gets stabilized and is doing better soon.
48 yr. old. Ileocolitis.  CD since early teens, misdx'd until age 36.  Hemicolectomy-left side in 2001.  Disease returned in 2003. Arthritis, episcleritis, chronic pain due to surgeries (nerve damage, adhesions) and disease.  Recently dx'd scoliosis.  History of endometriosis.

Veteran Member

Date Joined Dec 2005
Total Posts : 637
   Posted 9/18/2007 7:13 PM (GMT -6)   
The best advice I can give is to stay on whatever dose she is currently stable at.

Then have her go see an endocrinologist, and let them get her dose lowered slowly.
They are experts at prednisone, and her age could make this a complicated process.

Please Be Careful
CD dx @ 13 (1987)
Prednisone 15mg every other day
Imuran 150mg day
Pain Meds

New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, October 21, 2016 6:54 PM (GMT -6)
There are a total of 2,709,815 posts in 298,841 threads.
View Active Threads

Who's Online
This forum has 153360 registered members. Please welcome our newest member, Marlenelut.
291 Guest(s), 12 Registered Member(s) are currently online.  Details
Chask, PeteZa, Chapelle, LEE@SPORE, ChristyLat, ppm guy, fly with me, Paxton, Another Worried Wife, DashGirl, lifeguyd, NotQuiteAntonio

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer